Advertisement

Metformin intoxication: Vasopressin's key role in the management of severe lactic acidosis

  • Francesca Galiero
    Correspondence
    Corresponding author at: Department of Surgical, Medical and Molecular Pathology and Critical Care Medicine, University of Pisa, Via Paradisa 2, Pisa 56124, Italy.
    Affiliations
    Anesthesia, Intensive Care, Reanimation and Pain Medicine School of Medicine, University of Pisa, Pisa, Italy
    Search for articles by this author
  • Author Footnotes
    1 Unità Operativa di Anestesia e Rianimazione III, Azienda Ospedaliero-Universitaria Pisana, Pisa, Italy
    Giovanni Consani
    Footnotes
    1 Unità Operativa di Anestesia e Rianimazione III, Azienda Ospedaliero-Universitaria Pisana, Pisa, Italy
    Affiliations
    Anesthesiology, Reanimation and Intensive Care Medicine, University of Pisa, Pisa, Italy
    Search for articles by this author
  • Author Footnotes
    1 Unità Operativa di Anestesia e Rianimazione III, Azienda Ospedaliero-Universitaria Pisana, Pisa, Italy
    Gianni Biancofiore
    Footnotes
    1 Unità Operativa di Anestesia e Rianimazione III, Azienda Ospedaliero-Universitaria Pisana, Pisa, Italy
    Affiliations
    Anesthesiology, Reanimation and Intensive Care Medicine, University of Pisa, Pisa, Italy
    Search for articles by this author
  • Author Footnotes
    1 Unità Operativa di Anestesia e Rianimazione III, Azienda Ospedaliero-Universitaria Pisana, Pisa, Italy
    Stefano Ruschi
    Footnotes
    1 Unità Operativa di Anestesia e Rianimazione III, Azienda Ospedaliero-Universitaria Pisana, Pisa, Italy
    Affiliations
    Anesthesiology, Reanimation and Intensive Care Medicine, University of Pisa, Pisa, Italy
    Search for articles by this author
  • Author Footnotes
    2 Unità Operativa di Anestesia e Rianimazione IV, Azienda Ospedaliero-Universitaria Pisana, Pisa, 56124 Italy
    Francesco Forfori
    Footnotes
    2 Unità Operativa di Anestesia e Rianimazione IV, Azienda Ospedaliero-Universitaria Pisana, Pisa, 56124 Italy
    Affiliations
    Anesthesia, Intensive Care, Reanimation and Pain Medicine School of Medicine, University of Pisa, Pisa, Italy
    Search for articles by this author
  • Author Footnotes
    1 Unità Operativa di Anestesia e Rianimazione III, Azienda Ospedaliero-Universitaria Pisana, Pisa, Italy
    2 Unità Operativa di Anestesia e Rianimazione IV, Azienda Ospedaliero-Universitaria Pisana, Pisa, 56124 Italy
Published:October 25, 2017DOI:https://doi.org/10.1016/j.ajem.2017.10.057

      Abstract

      Vasopressin is a potent vasopressor used for improving organ perfusion during cardiac arrest, septic and catecholamine-resistant shock; with reference to this, it is useful for the treatment of vasoplegic shock because, restoring organ perfusion pressure by contraction of vascular smooth muscle through a non-catecholamine receptor pathway, it can be employed when catecholamines are ineffective.
      A 49-yr-old woman was admitted to the Emergency Department after having intentionally taken 95.2 g of metformin, 1.6 g of pioglitazone and 40 UI of insulin glargine in a suicide attempt. Despite fluid resuscitation, CVVHDF (continuous veno-venous hemodiafiltration) treatment, norepinephrine and epinephrine infusion, she developed a severe lactic acidosis and a catecholamines-refractive vasodilatory shock. Only the vasopressin infusion, in association with catecholamines, gradually stabilized the patient's hemodynamic status.
      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Sanchez-Rubio Ferrandez L.
        • Martínez Iturriaga S.
        • Hurtado Gómez M.F.
        • Apiñaniz Apiñaniz R.
        Suicide due to massive ingestion of metformin (85 g): lactic acidosis followed by rhabdomyolysis with fatal heart damage.
        Farm Hosp. 2013; 37: 166-168
        • Dellinger R.P.
        • Levy M.M.
        • Rhodes A.
        • et al.
        Surviving sepsis campaign: international guidelines for management of severe sepsis and septic shock: 2012.
        Crit Care Med. 2013 Feb; 41: 580-637https://doi.org/10.1097/CCM.0b013e31827e83af
        • Serpa Neto A.
        • Nassar A.P.
        • Cardoso S.O.
        • et al.
        Vasopressin and terlipressin in adult vasodilatory shock: a systematic review and meta-analysis of nine randomized controlled trials.
        Crit Care. 2012; 16: R154